Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Taking sertraline and Adderall. Had small hives on skin. Feeling itching. Can I use Lamictal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
I was taking 150 mg of sertraline for MDD and Adderall XR 25 mg. I was refferred by my LCSW therapist to a psych MD to evaluate my drugs for possible improved pharmacotherapy and review of my diagnosis. Shee started me on lamotrigine 25 mg per day x 2 weeks then instructed to up to 50 mg per day then we will reevaluate. She is not in her office now and for 2 days I have become increasingly itchy to the point of misery. No SJS rash appearance but extreme itchy under skin - started with my hand and I thought it was my dishidrotic eczema appearing, however took shoes off last night and had small hives on skin around the heel ( with intense itching, also itching at back of my head on scalp, around hairline on my neck, behind knees, under breasts ( just itching but no radh) and my pubic area inclunding labia majora and skin crease between legs and lab maj is red and raw. Last night took 50 mg of benadryl then another 50 before bed and sat in colliodal oatmeal bath for 30-40 min which helped and was able to sleep. Took Allegra this morning but starting to feel the "itchies again" & dont know what to do - am a Travel RN and am away from home ? Suggestions? continue slowly?? do i continue lamictal and treat itchynor quit lamictal if this will be consistent??
Posted Sat, 8 Jun 2013 in Medicines and Side Effects
Answered by Dr. Raju A.T 9 hours later

Thanks for your query.

Lamotrigine causes rashes commonly as side effect seen after a period of 2 to 4 weeks of starting. In some it may progress to more severe form over time if the drug is not stopped. Severe rashes indicate development of life-threatening skin reactions, including Stevens–Johnson syndrome, DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms) syndrome and toxic epidermal necrolysis.

Care has to be taken to slowly withdraw the medication to avoid further complications when one develops rashes. This has to be done in a tapering basis. Stopping medications after coming to the initial dosage and course is usually advised.

Also Lamotrigine is usually not prescribed when on Sertraline as the later will increase the blood level of lamotrigine, possibly by inhibition of glucuronidation (mode of excretion). Hence, stopping Lamotrigine is a better option now.

Hope I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Follow-up: Taking sertraline and Adderall. Had small hives on skin. Feeling itching. Can I use Lamictal? 15 hours later
is cortisone cream ok to use?
Answered by Dr. Raju A.T 26 hours later

Thanks for writing back.

Oral anti-allergics will help. Cortisone cream may not be of use here.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor